Journal Information
Vol. 28. Issue. 4.August 2008
Pages 361-473
Vol. 28. Issue. 4.August 2008
Pages 361-473
DOI:
Full text access
Management of heparin-induced thrombocytopenia in a patient on hemodialysis complicated with thrombosis in the extracorporeal circuits
Manejo de trombopenia inducida por heparina en un paciente en hemodiálisis complicada con trombosis del circuito extracorporeo.
Visits
...
Jesús M Cesara, Ángel Candelaa, María T Tenorioa, Anabelle Chineaa, Raquel Sáiza, Fernando Liañoa
a Servicio de Nefrología, Hospital Ramón y Cajal, Madrid, Madrid, España,
Article information
Abstract
Full Text
Bibliography
Download PDF
Statistics
Señor director: La trombopenia inducida por heparina (TIH) es una situación de hipercoagulabilidad resultante de la producción de anticuerpos dirigidos contra un complejo de heparina-factor 4 plaquetario que ocurre en el 0,2-1% de los pacientes recibiendo heparina (1). La enfermedad debe considerarse cuando se detecte una disminución del recuento plaquetario mayor a un 40% de la cifra basal entre el 4º y 10º día del inicio de la heparinización(1,2). Ya que la mortalidad por trombosis es alta (30%) se requiere una actuación urgente suprimiendo la heparina y administrando un antitrombótico, en nuestro medio, lepidurina(3).
To the editor: Heparin-induced thrombocytopenia (HIT) is a hypercoagulability state resulting from production of antibodies against a heparin-platelet factor 4 complex that occurs in 0.2%-1% of patients receiving heparin.(1) The condition should be considered when a greater than 40% decrease from baseline is detected in platelet count between 4 and 10 days since the start of heparinization.(1,2) Mortality from thrombosis is high (30%), and urgent action consisting of heparin discontinuation and administration of an antithrombotic, lepidurin in our setting, is therefore required.(3)
Full Text
To the editor: Heparin-induced  thrombocytopenia (HIT) is a hypercoagulability  state  resulting from production of antibodies against a heparin-platelet factor  4  complex  that  occurs  in  0.2%-1% of patients receiving heparin.(1) The condition should be considered when a greater than 40% decrease from baseline is detected in platelet count between 4 and 10 days since the start of heparinization.(1,2) Mortality  from  thrombosis is high (30%), and urgent action consisting of heparin discontinuation and administration of an antithrombotic, lepidurin  in  our  setting,  is  therefore required.(3)



A 72-year-old male patient who experienced an acute myocardial infarction during coronary bypass surgery is reported here. The patient required insertion  of  an  aortic  counterpulsation balloon and administration of unfractionated  heparin  (UFH).  Three  days later,  fever,  hypotension,  and  renal failure  requiring  hemodialysis  occurred. Four days later, circuit thrombosis, not prevented by prostacyclin addition,  was  detected.  Platelet  count

decreased  to 42,000(mL from a baseline value of 210,000/mL. On  the  following  day,  the  patient  showed  cyanosis  in  the  fingers  of  both  feet (Figure  1),  impossibility  of  hemodialysis persisted, and a right femoral

thrombosis  was  detected  by  echo Doppler. HIT was suspected and confirmed  by  platelet  aggregation  tests and  ELISA.  Heparin  was  discontinued,  and  a  lepidurin  bolus  of 0.1 mg/kg was  administered. Activated  partial  thromboplastin  time (APTT)  increased  from  36¿ to  72¿, and  hemodialysis  was  normally  performed. APTT was monitored every 2 hours  to maintain  it between 2  and 3 times  the  control  value  (33¿). A new lepidurin administration (0.05 mg/kg) was not  required until 16 hours  later. When renal function improved, a continuous  lepidurin  infusion  (0.005 mg/kg/h)  was  started.  Platelet  function  recovery was noted  at 48 h  (fig. 2). Seven days  later  the  patient  was stabilized  and  treatment  was  started with  acenocoumarol.  Six  days  later, international  normalized  ratio  (INR) was  2.8,  and  lepidurin was  therefore discontinued.



Lepidurin  is  the  therapeutic  option for patients with HIT in our setting. Lepidurin  is  an  antithrombotic  drug  that

inactivates thrombin directly,  so  that  it also  has  a  bleeding  risk(3) and  requires monitoring. Recent studies suggest that the doses recommended by the supplier are too high.(3,4) This recommendation is relevant in renal failure patients because lepidurin excretion depends exclusively on the glomerular filtration rate.



The  reported  case  alerts  about  two significant  issues  in  clinical  practice. The  first  issue  is  that  HIT should  be considered  as  a  potential  cause  of  thrombosis of the hemodialysis circuit in patients  treated  with  heparin.  Moreover,  in  patients  with  renal  impairment lepidurin  should  be  started  at  low doses,  and  drug  levels  should  be  frequently monitored.
Bibliography
[1]
1 WarkentinTE, Greinacher A. Heparin-induced thrombocytopenia: recognition, treatment and prevention. The Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy. Chest 2004;126:Suppl:311S-337S.
[2]
Arepally GM, Ortel TL. Heparin-induced thrombocytopenia. N Engl J Med 2006;355:809-17. [Pubmed]
[3]
Lubenov N, Eichler P, Lietz T, Greinacher A. Lepidurin in patients with heparin-induced thrombocytopenia: results of the third prospective study (HAT-3) and a combined analysis of of HAT-1, HAT2 and HAT3. J Thromb haemost 2005;3:2428-36. [Pubmed]
[4]
Tardy B. Predictive factors for thrombosis and major bleeding in an observational study in 181 patients with heparin-induced thrombocytopenia treated with lepidurin. Blood 2006;108:1492-6. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.